Lupus fog is not caused by prednisone. However, taking it can contribute to memory problems. If you are having short term memory problems which many with lupus, including myself, that is caused by lupus itself. I have short term memory and concentration problems. In addition, I do not cope with stress very well and all of these symptoms started with lupus. Prednisone seemed to make it worse but my physical condition was so bad at the time it is hard to make a definite correlation.
Lupus can have a pronounced neurological effect and that might be what you are experiencing.
Prednisone is a treatment for lupus...not a cause. It is a life saving drug for many and some have very serious side effects after high dose/long term use. Others do not. I have been on it for 3 years and hypertension is the worst side effect.
Swelling and flares are symptoms of lupus. Prednisone is an anti-inflammatory but it suppresses the immune system and that is the primary reason it is used to treat lupus and other AI diseases. If you suppress the immune system the attacks will go away and so will the symptoms.
There are other meds that can help you but you need to find a doctor who is experienced in treating lupus and can explore the many options for treating your case. We are all different and lupus manifests itself differently. Same with response to treatment...we are all different. Sometimes it takes trial and error and lots of time to find the right treatment for an individual.
You should not ignore your problems...find another doctor and get treatment. Do NOT ignore your disease and resist treatment. It sounds like you have a relatively mild case but without treatment it can get worse.
Mixed connective tissue disease (systemic lupus, scleroderma, polymyositis), Raynauds phenomena, Hypertension, Barrett's esophagus.
Meds: prednisone 5mg, 50mg imuran, Lotrel 40/5mg, maxide 37.5/25mg, folic acid, potassium, aciphex 20mg, multi vitamins.
Maintain your optimism and you can beat the odds.
"Although the world is full of suffering, it is also full of the overcoming of it." Helen Keller